Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Drop in heart rate, arm pain at night, palpitations, chest pain. Have food allergy. Taking Metoprolol and Xanax

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Drop in heart rate and aching in arms at night I have hypertension controlled by 75mg metoprolol per day, acute anxiety disorder taking Lexapro 20mg and Xanax 0.5mg per day and claritin 10mg for multiple allergies. I smoke a pack a day of cigarettes and consumer no alcohol.

I get Palpitations all throughout the day and my heart rate usually stays in the high 80s. The past couple nights I've been terrified to go to sleep because around bed time my pulse starts to slow and sits at high 60s bpm with bounding. I also get aches in my arms. When I start to doze off I keep my hand on my wrists to check my pulse and it seems to stop for a second or two and causes me to jump up and I get a twinge of chest pain.

I have a load of food allergies including milk, soy, wheat, tomatoes, eggs, peanuts, apples, etc and was thinking maybe I have some kind of deficiency from those
Posted Tue, 11 Sep 2012 in Asthma and Allergy
Answered by Dr. Ram Choudhary 2 hours later

Thanks for writing in to Heathcare Magic!
You are having considerable anxiety and you also have the reasons for it.
Your palpitations may be related to your anxiety problem and the Lexapro and slowing of heart rate is due to Metoprolol.
Your anxiety is still not well controlled.
I think you should stop Xanax as well.
You should switch to Alprazolam and Sertraline(Trika Plus) combination to be taken at night and reduce the dose of Metoprolol to 50mg sustained release(Seloken-XL) tablet to be taken early in the morning.

If you have any further query please let me know I would try to answer it for you.

Wish you a great health!
Above answer was peer-reviewed by
Follow-up: Drop in heart rate, arm pain at night, palpitations, chest pain. Have food allergy. Taking Metoprolol and Xanax 7 hours later
I am just now going back onto lexapro because I tried other medicines like wellbutrin xl, buspar, and lastly effexor which gave me severe panic attacks. Each day when I've taken lexapro my heart starts racing like crazy. No shortness of breath or dizziness or sweating. I was off it for 2 months prior to going back on because I came to the conclusion it was the only thing that worked for me somewhat. I took sertraline for 5+ years and it stopped working. Also I'm on metoprolol extended release. Dosage of 25mg during day and 50mg at night
Answered by Dr. Ram Choudhary 1 hour later

Welcome back to heathcare Magic!
Your anxiety part is not under control yet and lexapro is primarily an antidepressant with side effects of palpitations.
Sertraline and alprazolam are synergistic and can help you more.
Sertraline resistance is unknown may be you needed to increase the dose rather than stopping it.
You need to de-escalated Metoprolol as I have advised already.

Wish you a great health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor